Hail, Tama
- When
- August 28, 2:39 PM CST
- Where
- Tama County, 0.51 mi W of Gladbrook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -92.710
Trained spotter reported quarter sized hail near Gladbrook.
A front stalled across the Minnesota and Iowa border for a few days finally made a push across the state, providing a focus for convective development. Deep layer shear of 30 to 40 knots and CAPE over 2000 J/kg were sufficient for storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A front stalled across the Minnesota and Iowa border for a few days finally made a push across the state, providing a focus for convective development. Deep layer shear of 30 to 40 knots and CAPE over 2000 J/kg were sufficient for storm development. As the line of storms moved across the state with the front, several hail cores developed resulting in quarter sized hail in east central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 255 PM CDT Fri Aug 28 2020 .DISCUSSION.../Tonight through Friday/ Issued at 228 PM CDT Fri Aug 28 2020 Tonight...Cold front will gradually shift south of the state during the early evening. Instability around 2000 J/Kg reside along and ahead of the front. Deep shear is respectable at 40 to 50s kts but lower level shear is less impressive and rather spotty. Storm coverage overall will be scattered east of I-35 but west of I-35 only isolated storms expected. Strong to damaging wind gusts and large hail are still the main threats. Once the front passes, lower dewpoints and clearing skies will move into the state. Saturday through Sunday...Upper ridge of high pressure sloly passes east through Sunday morning with a surface high over the Upper Midwest. Saturday should be beautiful. Highs in the mid 70s to lower 80s with dewpoints in the 50s. Sunny and warm with lower humidity. Sunday will be similar though the surface high will shift east allowing for some moisture return. Dewpoint will be in the mid to upper 50s over Iowa. Still pretty nice with reasonable humidity. Sunday night through Monday night...a strong upper level system pushes across Canada and the Northern Plains. The associated surface low and attendant cold front pushes into the Missouri River Valley...possibly into far western Iowa by 12Z Monday. The best moisture return is west of the state so nto really expecting much precip before midnight and chance PoPs after midnight over the western half of the state but the best chances should remain west of Iowa. As the upper system progresses east on Monday it becomes negatively tilted and the surface front north of Iowa races east while the southern extent of the boundary hangs over central Iowa but the better forcing will be north of the state so precip wanes over Iowa with chances remaining north of the state and further south over Missouri. All models suggest this split in the precip over Iowa so major revisions were done to PoPs during the late Sunday night through Monday night periods to adjust for models blends. Late Monday night and Tuesday another strong wave sweeps out of the west...this time across the Plains and digs south. Models diverge on their handling of the wave and surface features with the GFS being pretty bullish on precip during this period and the Euro keeping the better precip south of Iowa keeping just a narrow window of precip Tuesday afternoon. The rest of the week is characterized by a series of passing upper level waves but with a lack of deep moisture, precip chances remain minimal and there is low confidence that any one location will see any precip. We will remain seasonably cool wiht highs in the mid 70s to around 80. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1217 PM CDT Fri Aug 28 2020 Thunderstorm redevelopment along a frontal boundary is still expected mainly from 20Z through 02Z. However the better threat for severe is northeast of the TAF locations and storm coverage looks to be isolated to widely scattered at best. Confidence is too low to include anything more than VCTS in TAFs. Otherwise VFR conditions and sfc winds switching to the northwest. Sfc winds will be gusty in/near storms but again, there is low confidence in the proximity to TAF location. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 301 PM CDT Fri Aug 28 2020 IAZ028-037>039-044>050-057>062-070>075-081>086-092>097-292015- Bremer-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 301 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are possible this afternoon and evening. The greatest potential is generally east of Interstate 35. Main threats include large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional chances for storms exist Sunday night into Monday and again Tuesday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ004>007-015>017-023>027-033>036-292015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton- 301 PM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional chances for storms exist Sunday night into Monday and again Tuesday. The severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Zogg
Special Weather Statement National Weather Service Des Moines IA 246 PM CDT Fri Aug 28 2020 IAZ036>038-047>050-282045- Hamilton IA-Tama IA-Boone IA-Story IA-Grundy IA-Hardin IA- Marshall IA- 246 PM CDT Fri Aug 28 2020 ...Strong Thunderstorms Developing Across Central Iowa... At 244 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southwest of Eldora to 6 miles northeast of Boone. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. These winds could cause additional to weakened trees or other structures that were damaged by the significant winds a few weeks ago. Locations impacted include... Ames, Marshalltown, Nevada, Story City, State Center, Roland, Conrad, Gilbert, Iowa State Center, Le Grand, Colo, Hubbard, Melbourne, Zearing, Garwin, Albion, Collins, Union, McCallsburg and Rhodes. LAT...LON 4208 9235 4189 9333 4217 9398 4231 9324 TIME...MOT...LOC 1944Z 286DEG 23KT 4220 9322 4211 9378 Donavon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 E ALBION 42.12N 92.92W
08/28/2020 M49 MPH MARSHALL IA ASOS
PEAK GUST THUS FAR AT KMIW MARSHALLTOWN
AIRPORT.
&&
FOWLEThe Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail near Gladbrook.
Trained spotter reported mostly dime sized hail with a few stones up to quarter sized, accompanied by estimated 40 mph winds.
WOI-TV relayed a report of half dollar sized hail. Delayed report. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908184, 908185, 908186.